Advances in Theoretical and Mathematical Physics

Volume 16 (2012)

Number 2

Persistence of gaps in the spectrum of certain almost periodic operators

Pages: 693 – 712

DOI: http://dx.doi.org/10.4310/ATMP.2012.v16.n2.a7

Author

Norbert Riedel (Department of Mathematics, Tulane University, New Orleans, Louisiana, U.S.A.)

Abstract

It is shown that for any irrational rotation number and any admissible gap labelling number the almost Mathieu operator (also known as Harper’s operator) has a gap in its spectrum with that labelling number. This answers the strong version of the so-called “Ten Martini Problem”. When specialized to the particular case where the coupling constant is equal to one, it follows that the “Hofstadter butterfly” has for any quantum Hall conductance the exact number of components prescribed by the recursive scheme to build this fractal structure.

Full Text (PDF format)